Alert archive / Indiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 154, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2006, 2:07 PM EDT for Decatur County, Rush County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2006, 2:07 PM EDT (18:07 UTC)
- Expired
- May 18, 2006, 2:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Decatur County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 181807 SVRIND INC031-139-181830- /O.NEW.KIND.SV.W.0154.060518T1807Z-060518T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 207 PM EDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DECATUR COUNTY IN CENTRAL INDIANA SOUTHEASTERN RUSH COUNTY IN CENTRAL INDIANA * UNTIL 230 PM EDT * AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL RUSH COUNTY...OR ABOUT 17 MILES NORTHWEST OF BATESVILLE...AND MOVING EAST AT 30 MPH. LAT...LON 3940 8554 3940 8530 3958 8530 3958 8554 $$ JK
2 follow-up statements
000 WWUS53 KIND 181820 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EDT THU MAY 18 2006 INC031-139-181830- /O.CON.KIND.SV.W.0154.000000T0000Z-060518T1830Z/ DECATUR-RUSH- 220 PM EDT THU MAY 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN RUSH COUNTY...OR ABOUT 12 MILES NORTHWEST OF BATESVILLE. THIS STORM WAS SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3940 8554 3940 8530 3958 8530 3958 8554 $$ CO
000 WWUS53 KIND 181828 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 228 PM EDT THU MAY 18 2006 INC031-139-181838- /O.EXP.KIND.SV.W.0154.000000T0000Z-060518T1830Z/ DECATUR-RUSH- 228 PM EDT THU MAY 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES EXPIRES AT 230 PM EDT... LAT...LON 3940 8554 3940 8530 3958 8530 3958 8554 $$ CO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:35 PM EDT, 32 minutes earlier.
Area forecast discussion, May 18, 1:35 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 135 PM EDT THU MAY 18 2006 .AVIATION DISCUSSION...FOR 18Z-18Z TAFS VIGOROUS S/W PUSHING ACRS CENTRAL INDIANA THIS AFTERNOON PRODUCING STRONG/SVR TSRA. BASED UPON RADAR WL FORECAST TSRA ACRS MANY OF THE TAF SITE FOR THE FIRST FEW HOURS...HAIL IS ALSO A POSSIBILITY IN SOME OF THE STORMS. THE SHORT WAVE EXITS THE TAF SITE LATER THIS AFTERNOON AND WL FORECAST VFR CONDITIONS LATER THIS AFTERNOON...AFT 20Z OR SO...BUT STILL EXPECT VCTS IN THE AREA THROUGH SUNSET. COMBINATION OF DIURNAL HEATING LOSS AND S/W EXITING THIS EVENING SHOULD END THE PCPN THREAT DURG THE EVENING HRS. PARTIAL CLEARING TONIGHT AND LIGHTER WINDS SHUD LEAD TO SOME PATCHY FOG AND SOME MVFR VISBIES OVERNIGHT. PATCHY FOG SHUD MIX OUT QUICKLY ON AFT 14Z-15Z ON FRI AND CU RULE IS NEGATIVE...SO SOME SCT CU AFT 15Z FRI. && .PREVIOUS DISCUSSION...FORECAST FOCUS ON CHANCES OF PRECIP TODAY AND SUNDAY. EARLY MORNING SURFACE MAP IS SHOWING A COLD FRONT IS JUST CLEARING THE FAR SOUTHERN EXTENT OF THE FORECAST AREA. IT IS ANCHORED TO A SURFACE LOW PRESSURE NEAR GEORGIAN BAY. ALOFT...THE MID LEVEL FLOW PATTERN WAS STILL IN THE CONFIGURATION OF A RIDGE IN THE WEST AND TROUGH IN THE EAST. A NEW SHORTWAVE TROUGH WAS DESCENDING OVER THE WESTERN GREAT LAKES AND INTO THE MIDWEST. A VORT MAX WAS ON THE WESTERN EDGE OF THIS SHORTWAVE OVER NORTHERN WISCONSIN AND WAS CLEARLY PRONOUNCED ON WATER VAPOR IMAGERY. THE FORECAST FOR THE FIRST THREE DAYS WILL FOLLOW THE SHORTWAVE TROUGH ENTERING THE MIDWEST AND ITS CLOSING OFF OVER SOUTHEAST MICHIGAN TODAY...AND THEN ITS EASTWARD WANDERING TONIGHT AND FRIDAY. BY THE WEEKEND...A LONG WAVE TROUGH WILL BEGIN TO DEVELOP JUST OFF THE PACIFIC COAST. THIS SHOULD HELP TO FORCE THE CURRENT HEAT RIDGE OVER THE ROCKIES EASTWARD AND ERODE THE EASTERN TROUGH. THIS SHOULD FINALLY END THE BLOCKING PATTERN THAT HAS PLAGUED THE AREA FOR A WHILE NOW. THE MODELS INITIALIZED WELL ON ALL MAJOR FEATURES. THEY HANDLE THE EVOLUTION OF THESE FEATURES PRETTY SIMILARLY TO ONE ANOTHER. THE GFS WAS A BIT SLOWER IN ITS BREAKING DOWN OF THE EASTERN TROUGH...BUT GIVEN HOW STRONG THE UPSTREAM RIDGE IS AND IN TURN THE DEEPENING PACIFIC TROUGH...THINK THAT A QUICKER SOLUTION MAY BE IN ORDER. THE MOS NUMBERS WERE PRETTY SIMILAR TO ONE ANOTHER...AND USED A BLEND WITH DETAILS AS NOTED BELOW. FOR TODAY...THE MAIN PLAYER WILL BE THE SHORTWAVE TROUGH RAPIDLY DESCENDING SOUTHWARD THROUGH THE GREAT LAKES. IT IS EXPECTED TO CUTOFF OVER SOUTHERN MICHIGAN THIS MORNING. A VORT MAX ON ITS WESTERN EDGE WILL HELP TO CUT IT OFF AND LIKELY TO HELP FORCE SOME SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY LATE MORNING TODAY. THERE WILL BE A FAIRLY SIGNIFICANT COLD POOL WITH THE SYSTEM...WITH H85 TEMPS DOWN TO NEAR +2C IN EXTREME EASTERN INDIANA. THIS WILL CREATE FAIR AMOUNT OF INSTABILITY WITH SOUNDINGS SHOWING A DECENT AMOUNT OF CAPE. LI VALUES WILL BE STRONGLY NEGATIVE FROM 18Z ONWARD TODAY. SO SHOWERS AND THUNDERSTORMS SEEM A GOOD BET. PERHAPS SOME SMALL HAIL WITH FREEZING LEVEL BELOW 6000 FEET AND H7-H5 LAPSE RATED IN EXCESS OF 7 C/KM THIS AFTERNOON AS WELL. THERE IS A SEE TEXT ON SWODY ONE FOR MENTION OF HAIL. WILL MENTION MARGINALLY SEVERE HAIL IN HWO FOR FAR EASTERN INDIANA. HIGHS TODAY WILL BE BELOW NORMAL AGAIN...AND H85 TEMPS BETWEEN +3 AND +5 TODAY WILL YIELD GENERALLY MIDDLE 60S FOR HIGHS. TONIGHT...SHOWER AND STORMS SHOULD QUICKLY DIMINISH WITH SUNSET AND LOSS OF HEATING. SHUT POPS OFF AFTER 03Z TO SHOW THIS. OVERNIGHT SHOULD BRING SOME CLEARING AND ENOUGH TO LET TEMPS INTO THE MIDDLE 40S...CONSISTENT WITH BLENDED MOS. FRIDAY...A RATHER TRANQUIL DAY IS EXPECTED. WE REMAIN UNDER A NORTHWEST FLOW ALOFT...AND PARTLY CLOUD SKIES LOOK LIKELY ALONG WITH H85 TEMPS REMAINING AROUND +5 TO +7 SO ANOTHER BELOW NORMAL DAY AS THOSE VALUES WOULD PRODUCE HIGHS IN THE MID TO UPPER 60S. OVERNIGHT FRIDAY...SURFACE HIGH PRESSURE SHOULD BUILD IN AND CLEAR SKIES OUT. LOWS IN THE MIDDLE TO UPPER 40S AS THERE SHOULD BE A SLIGHT INCREASE IN SURFACE DEW POINTS. SATURDAY...THE EASTERN TROUGH STARTS TO BEAR AN ASSAULT FROM THE WESTERN RIDGE AS IT MOVES EAST. THERE APPEARS TO BE A PLAINS CYCLOGENESIS THAT WILL FORCE A WARM FRONT NORTHWARD. IT WILL BE SOMEWHAT DIFFUSE IN THE MIDWEST AS THE LOW IS STILL WELL WEST...SO HIGHS SHOULD MAKE THE MIDDLE 70S WITH H85 TEMPS ABOVE +10C. OVERNIGHT SATURDAY...WARM FRONT WILL STRENGTHEN AS LOW PRESSURE DEEPENS IN KANSAS. EXPECTING A CLUSTER OF ELEVATED THUNDERSTORMS NORTHEAST OF THE WARM FRONT WITH 50 KT LOW LEVEL JET OVERNIGHT. SWODY3 HIGHLIGHTS SLIGHT RISK AND IT LOOKS REASONABLE NOW. WILL MENTION IN HWO. EXTENDED...LIKELY ISSUES WITH THE WARM FRONT AS THE WESTERN RIDGE ATTEMPTS TO MOVE EAST. GFS A BIT SLOWER THAN ECMWF BREAKING IT DOWN...AND HIGHS SHOULD CLIMB ABOVE NORMAL BY MIDWEEK. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...JOHNSON AVIATION...JEH
Hazardous weather outlook, May 18, 12:48 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1248 PM EDT THU MAY 18 2006 INZ021-028>031-035>049-051>057-060>065-067>072-190930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1148 AM CDT THU MAY 18 2006 /1248 PM EDT THU MAY 18 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS AFTERNOON AND THEN DIMINISH AFTER SUNSET. MANY THUNDERSTORMS WILL PRODUCE SMALL HAIL. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT...BUT DAMAGING WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WARM FRONT IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND MOVE NORTH TOWARDS CENTRAL INDIANA BY EARLY SUNDAY MORNING. THUNDERSTORMS WILL DEVELOP IN THE VERY EARLY MORNING HOURS OF SUNDAY. AT THIS TIME...CONDITIONS DO APPEAR FAVORABLE FOR SOME OF THESE STORMS TO BECOME STRONG. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY SUNDAY MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING. AT THIS TIME...IT DOES NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS SUNDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, May 18, 1:01 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
101 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL NOBLESVILLE 40.06N 86.03W
05/18/2006 E1.00 INCH HAMILTON IN AMATEUR RADIO
1250 PM HAIL 2 E CARMEL 39.97N 86.07W
05/18/2006 E1.00 INCH HAMILTON IN AMATEUR RADIO
111TH AND ALLISONVILLE
&&
SMITHLocal storm report, May 18, 1:12 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG SHERIDAN 40.13N 86.22W
05/18/2006 HAMILTON IN EMERGENCY MNGR
24 INCH DIAMETER TREE
0110 PM HAIL 6 NE LAWRENCE 39.93N 85.91W
05/18/2006 E0.75 INCH HANCOCK IN AMATEUR RADIO
&&
SMITHLocal storm report, May 18, 1:33 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 13 WSW PLAINFIELD 39.63N 86.61W
05/18/2006 E0.75 INCH HENDRICKS IN AMATEUR RADIO
CR 450W AND US 30
0125 PM HAIL 2 W DANVILLE 39.76N 86.56W
05/18/2006 E0.75 INCH HENDRICKS IN AMATEUR RADIO
0110 PM TSTM WND GST NOBLESVILLE 40.06N 86.03W
05/18/2006 E34 MPH HAMILTON IN EMERGENCY MNGR
30 FOOT TREE DOWN
0120 PM HAIL 7 SE ANDERSON 40.02N 85.59W
05/18/2006 E0.75 INCH MADISON IN TRAINED SPOTTER
0129 PM HAIL MOORESVILLE 39.62N 86.37W
05/18/2006 E1.00 INCH MORGAN IN EMERGENCY MNGR
SR 144 AND SR 67
&&
SMITHLocal storm report, May 18, 1:34 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL 1 N FRANKLIN 39.51N 86.06W
05/18/2006 E0.25 INCH JOHNSON IN PUBLIC
&&
SMITHLocal storm report, May 18, 1:47 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND GST 6 NE SHELBYVILLE 39.58N 85.70W
05/18/2006 E50 MPH SHELBY IN TRAINED SPOTTER
RADIO TOWER AND TREES DOWN, DAMAGE TO METAL BARN DOOR
&&
SMITHLocal storm report, May 18, 2:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
201 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG EDINBURGH 39.35N 85.97W
05/18/2006 JOHNSON IN TRAINED SPOTTER
TREE ON CAR, PERSON INJURED
&&
SMITHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 16 min |
| May 18, 11:46 AM EDT | Severe Thunderstorm Warning | IND | Hancock | 29 min |
| May 18, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Rush | 52 min |
| May 18, 12:22 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton | 38 min |
| May 18, 12:26 PM EDT | Severe Thunderstorm Warning | IND | Boone, Montgomery | 29 min |
| May 18, 12:41 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Montgomery, Putnam | 49 min |
| May 18, 12:44 PM EDT | Severe Thunderstorm Warning | IND | Hamilton | 31 min |
| May 18, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison | 37 min |
| May 18, 1:16 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan | 44 min |
| May 18, 2:23 PM EDT | Flash Flood Warning | IND | Decatur | 2 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.